Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 104, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 11, 2020, 2:48 PM CDT for Palo Alto County, Iowa. It was in force for 42 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2020, 2:48 PM CDT (19:48 UTC)
- Expired
- Jul 11, 2020, 3:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Palo Alto County, IA
The radar
The Des Moines radar (KDMX), 167 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 2:54 PM CDT | HAIL 1.75 | 3 N Ruthven, IA | REPORT VIA KICD. TIME ESTIMATED BY RADAR. |
| Jul 11, 2:58 PM CDT | HAIL 1 | Ruthven, IA | REPORT VIA KICD. |
| Jul 11, 3:24 PM CDT | HAIL 1.75 | 2 Sse Mallard, IA | CORRECTS PREVIOUS HAIL REPORT SIZE FROM 2 SSE MALLARD DOWN TO GOLF BALLS, BASED ON RELAYED PICTURE. KICD RADIO RELAYED REPORTS OF UP TO TENNIS BALL SIZED HAIL NEAR MALLARD. THIS IS A DELAYED REPORT. TIME AND LOCATION ESTIMATED FROM RADAR. |
| Jul 11, 3:24 PM CDT | HAIL 2.5 | 2 Sse Mallard, IA | KICD RADIO RELAYED REPORTS OF UP TO TENNIS BALL SIZED HAIL NEAR MALLARD. THIS IS A DELAYED REPORT. TIME AND LOCATION ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 1:10 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1331 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
359
WUUS53 KDMX 111948
SVRDMX
IAC147-112030-
/O.NEW.KDMX.SV.W.0104.200711T1948Z-200711T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
248 PM CDT Sat Jul 11 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Palo Alto County in northwestern Iowa...
* Until 330 PM CDT.
* At 248 PM CDT, a severe thunderstorm was located near Lost Island
Lake, or 8 miles northeast of Spencer In Clay County, moving
southeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Emmetsburg, Five Island Lake, Silver Lake, Lost Island Lake,
Ruthven, Mallard, Ayrshire, Cylinder, Curlew, Rodman, Kearney State
Park, Lost Island Lake State Park and Emmetsburg Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4305 9444 4303 9444 4291 9462 4291 9479
4301 9492 4325 9492 4326 9484
TIME...MOT...LOC 1948Z 313DEG 31KT 4320 9499
HAIL...1.50IN
WIND...60MPH
$$
Curtis2 follow-up statements
279
WWUS53 KDMX 112004
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
304 PM CDT Sat Jul 11 2020
IAC147-112030-
/O.CON.KDMX.SV.W.0104.000000T0000Z-200711T2030Z/
Palo Alto IA-
304 PM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR CENTRAL PALO ALTO COUNTY...
At 304 PM CDT, a severe thunderstorm was located near Silver Lake, or
8 miles west of Emmetsburg, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Emmetsburg, Silver Lake, Five Island Lake, Ruthven, Mallard,
Ayrshire, Cylinder, Curlew, Rodman, Kearney State Park and Emmetsburg
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4305 9444 4303 9444 4291 9462 4291 9479
4304 9492 4318 9488 4320 9479
TIME...MOT...LOC 2004Z 313DEG 31KT 4310 9485
HAIL...1.00IN
WIND...60MPH
$$
Curtis722
WWUS53 KDMX 112014
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
314 PM CDT Sat Jul 11 2020
IAC147-112030-
/O.CON.KDMX.SV.W.0104.000000T0000Z-200711T2030Z/
Palo Alto IA-
314 PM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHERN PALO ALTO COUNTY...
At 314 PM CDT, a severe thunderstorm was located near Silver Lake, or
near Emmetsburg, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Emmetsburg, Five Island Lake, Mallard, Ayrshire, Cylinder, Curlew,
Rodman and Emmetsburg Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4305 9444 4303 9444 4291 9462 4291 9479
4301 9488 4316 9472
TIME...MOT...LOC 2014Z 313DEG 31KT 4304 9476
HAIL...1.00IN
WIND...60MPH
$$
CurtisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:28 PM CDT, 20 minutes earlier.
Area forecast discussion, Jul 11, 2:28 PM CDT, 20 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 228 PM CDT Sat Jul 11 2020 .SHORT TERM.../Tonight through Tonight/ Issued at 227 PM CDT Sat Jul 11 2020 A potent shortwave trough located in the SD/ND/MN tri-state area has already initiated strong and severe storms early this afternoon, including ping pong ball hail and 70 mph winds. That activity will continue to slide SE through the afternoon and evening hours, likely affecting large portions of Iowa north and east of a roughly Spencer- Fort Dodge-Ames-Ottumwa line. The environment ahead of current activity in MN will continue to destabilize and yield additional support for organization and the potential for large hail and damaging winds, including a corridor of MLCAPE values around 2500-3000 J/kg and effective bulk shear around 40 kts. Additionally, lingering outflow boundaries from morning may provide opportunity for at least some isolated convection ahead of the parent activity in MN as well as a non-zero tornado threat. The primary outflow boundary from this morning can still be picked out on visible imagery, especially if looped, across Tama County and towards the northwest and southeast respectively. Given what has transpired already today, existing environment, and persistent CAM depictions, anticipate ongoing convection in MN to grow upscale to some degree, yielding a growing wind threat with the potential for 70+ mph winds, along with continued severe hail. Combined, wind driven hail will be of concern, yielding concern for anyone outside as well as structures. Isolated storms ahead of the main complex are likely to have the greatest potential for the largest hail, ping pong balls or larger. The isolated tornado threat will also be greatest ahead of the primary complex and in the vicinity of the lingering outflow from this morning. Activity will ramp up through the mid and late afternoon, before exiting the CWA around/shortly after 00z. .LONG TERM.../Sunday night through Saturday/ Issued at 227 PM CDT Sat Jul 11 2020 Key Points: 1.) Temperatures... Near to above normal temperatures generally continue, with a signal for increased heat towards the end of next week. 2.) Precipitation... A few chances for storms this week, especially Tuesday. ------------------------------------------------------------------- 1.) Temperatures: General persistent pattern continues... with Iowa's weather impacts generally driven by position of huge 500mb anticyclonic high. This high has slowly drifted SW nearer to the Guadalupe Mountains of Mexico, which has helped to bring a northwesterly component to Iowa and migrate the associated thermal ridge westward towards the South Dakota and Nebraska. Subsequently, temperatures have cooled a few degrees over the past few days. Throughout this week, the high may gradually drift east/northeastward towards the OK panhandle. By the end of next week, it should be near Tulsa... which is a location that generally hints at hot temperatures in Iowa via the placement of the thermal ridge. By the end of the week, 850mb temperatures may be near the +22C to +25C range, which would suggest highs well into the 90s. There is obviously a fair amount of time between now and the end of next week, so will not lock into the forecast too much at this point. During the beginning to middle of the week 850mb temps look to fluctuate around the +16C to +21C range... initially suggesting temperatures in the 80s to low 90s without cloud cover... with the clouds, especially on Tuesday, highs should be tempered to the 80s. 2.) Precipitation: The best chance for precipitation this week should be on Tuesday. A boundary oriented NE-SW tied into an upper low in Canada will serve as a focusing mechanism for precipitation during the day Tuesday. 950mb frontogenetical forcing looks very impressive as this boundary should be draped across Iowa during peak heating. A decent enough moisture surge is expected with this system to help juice the atmosphere. At this time, severe weather cannot be ruled out... but heavy rainfall producers over a fairly short period of time certainly seems plausible. Another shot for precip may be in the Thursday/Friday timeframe as a somewhat similar, almost "copycat" system looks to propagate across Iowa. At this time, dynamical support seems to not be as strong with this event, as the Tuesday event. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1232 PM CDT Sat Jul 11 2020 Thunderstorm activity later this afternoon and evening most likely to affect KFOD/KMCW, with lesser chances to affect KFOD/KDSM/KOTM. As such, have entered periods of prevailing TSRA at KMCW/KALO with MVFR reductions this evening, and limited to VCTS or no mentions at KFOD/KDSM/KOTM and prevailing VFR. Otherwise, prevailing WNW/NW winds potentially gusting to around 25kts as deep mixing is achieved. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Curtis LONG TERM...Kotenberg AVIATION...Curtis
Hazardous weather outlook, Jul 11, 2:41 PM CDT, 7 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 241 PM CDT Sat Jul 11 2020 IAZ004>007-015>017-023>028-035>039-047>050-061-062-075-121945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama- Jasper-Poweshiek-Mahaska- 241 PM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Severe Thunderstorm Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Tuesday and again Thursday and Friday over most of the area. The severe weather potential for next week will be determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. IAZ033-034-044>046-057>060-070>074-081>086-092>097-121945- Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Polk- Cass-Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe- Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 241 PM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Tuesday and again Thursday and Friday over most of the area. The severe weather potential for next week will be determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely at this time.
In the hours before
Local storm report, Jul 11, 2:32 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
232 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM HAIL 2 SW FORT DODGE 42.49N 94.21W
07/11/2020 M1.75 INCH WEBSTER IA TRAINED SPOTTER
&&
HAHNLocal storm report, Jul 11, 2:35 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
235 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM FUNNEL CLOUD 3 NNE PALMER 42.68N 94.58W
07/11/2020 POCAHONTAS IA TRAINED SPOTTER
MULTIPLE REPORTS VIA SOCIAL MEDIA OF A
FUNNEL CLOUD SOUTHEAST OF POCAHONTAS AND
SOUTHWEST OF GILMORE CITY.
&&
KLPLocal storm report, Jul 11, 2:47 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
247 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL CLARE 42.59N 94.34W
07/11/2020 E1.00 INCH WEBSTER IA PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
KLPThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 1:32 AM CDT | Special Weather Statement | DMX | Crawford | 43 min |
| Jul 11, 2:28 AM CDT | Special Weather Statement | DMX | Audubon | 47 min |
| Jul 11, 8:43 AM CDT | Severe Thunderstorm Warning | DMX | Bremer | 21 min |
| Jul 11, 9:16 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 14 min |
| Jul 11, 2:17 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster | 43 min |
| Jul 11, 2:44 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 46 min |
| Jul 11, 2:56 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Story, Webster | 49 min |
| Jul 11, 3:03 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin | 42 min |
| Jul 11, 3:20 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Palo Alto, Pocahontas | 40 min |
| Jul 11, 3:21 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Winnebago, Worth | 39 min |
| Jul 11, 3:23 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 52 min |
| Jul 11, 3:24 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Wright | 51 min |
| Jul 11, 3:53 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 37 min |
| Jul 11, 3:57 PM CDT | Special Weather Statement | DMX | Grundy | 48 min |
| Jul 11, 4:06 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Butler, Grundy | 39 min |
| Jul 11, 4:20 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 40 min |
| Jul 11, 4:44 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Tama | 35 min |
| Jul 11, 4:48 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Butler, Grundy | 24 min |
| Jul 11, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin, Marshall, Story | 29 min |
| Jul 11, 5:29 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Story | 46 min |
| Jul 11, 5:40 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 35 min |
| Jul 11, 6:03 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Story | 27 min |
| Jul 11, 6:30 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Poweshiek | 17 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.